Kansas, 2020

Hail and Damaging Winds in Kansas, June 25, 2020

June 25, 2020 · NWS GLD · 3 events in 2 counties and zones

A line of showers and thunderstorms that developed in eastern Colorado moved across the border into NW Kansas and continued eastward during the late afternoon hours. The thunderstorms produced hail up to a quarter size and wind gusts up to 69 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of showers and thunderstorms that developed in eastern Colorado moved across the border into NW Kansas and continued eastward during the late afternoon hours. The thunderstorms produced hail up to a quarter size and wind gusts up to 69 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 25, 2:14 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 25, 2:14 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
214 PM MDT Thu Jun 25 2020

.SHORT TERM...(This evening through Friday Night)
Issued at 102 PM MDT Thu Jun 25 2020

19 UTC Water vapor imagery and RAP analysis indicated short wave
trough axis bisecting the CWA with some pronounced
drying/subsidence noted near its axis. At the surface, storms
starting to develop behind the upper level feature along surface
trough from KIML to KLIC, in area of persistent convergence. To
the south of the trough, very warm conditions dominated with
temperatures in the upper 90s to low 100s.

Main forecast concerns are going to be thunderstorm chances
through the evening, followed by another round on Friday evening.

Thunderstorms have already initiated along surface trough just to
the west of the area. With high LCL's weak overall shear and
MLCAPES between 500-1500 j/kg, not expecting to see very
organized storms. However, the high LCL's and dry inflow air will
likely create strong downdrafts which will pose a microburst
threat as well as allow a strong cold pool to form and further
initiate storms downstream across the CWA. Convective allowing
models all seem to be following this evolution which increases
confidence. The combination of strong winds,high cloud bases and
lots of evaporation may increase the risk of lightning induced
fires, although there is a lot of uncertainty with respect to how
much precipitation will reach the ground.

Cold front will sweep across the area overnight and may bring a
brief period of gusty winds, although current timing and pressure
rises estimates seem to indicate winds will not get out of hand as
it passes.

Will likely see little if any precip chances through the day
Friday as cooler air builds into the area shifting instability
axis to the south of the area, with capping very strong to the
north of front even if instability present. Think the most likely
scenario will be thunderstorms developing in the easterly flow
behind front along higher terrain. Shear profiles certainly
support organized storms and with the 0-3km shear orientation and
likelihood of strong cold pools, expect MCS to roll across the
area during the evening hours, perhaps bringing an organized
damaging winds threat.

.LONG TERM...(Saturday through Thursday)
Issued at 212 PM MDT Thu Jun 25 2020

For the extended period, the models start out showing the Plains
being between an upper air trough and ridge on Saturday due to an
localized upper air low over UT/NM. During this period, a shortwave
trough will move through the local area. On Sunday, models both show
an upper level low traveling in from Pacific Northwest U.S. while
another upper level low persists in the Northeastern U.S. This setup
causes an upper air ridge to reside over the Plains for the
beginning of next week. The GFS model shows the Pacific Northwest
low moving more southeastward on Tuesday evening causing a
negatively tilted upper air trough to move over the CWA. However,
the ECMWF model keeps the low in the Pacific Northwest making this
trough stay more over the Rockies and starting to tilt negatively by
Thursday. This situation will be monitored as the timing of the
middle of next week's weather system relies on how this plays out.

On the surface, a chance of showers and thunderstorms are expected
on Saturday in the CWA due to the shortwave trough aloft. For the
beginning of next week, dry conditions are expected throughout the
CWA. However, isolated showers and thunderstorms cannot be ruled
entirely at this time Sunday and Monday. Chances of showers and
thunderstorms return Tuesday evening and these chances increase on
Wednesday across the CWA. Thursday's forecast also shows a slight
chance of showers and thunderstorms. Fire weather also cannot be
ruled out entirely for the western counties of the CWA for Sunday
through Tuesday as forecasted RH values begin to drop Sunday below
20% with models show wind gust speeds expected to reach up to 25 mph.

Saturday's high temps for the CWA are expected to be in the lower
90s as precipitation cools things in the area. Sunday and Monday
should see a return of highs reaching the upper 90s across the CWA
with some parts hitting possibly 100 degrees. Middle 90s are the
expected Tuesday's high temps. Wednesday and Thursday's high temps
for the CWA will return to the upper 80s and lower 90s as
precipitation cools the area. Overnight low temps are forecasted to
stay in the upper 50s to middle 60s for the western counties of the
CWA throughout the forecast period with the eastern counties of the
CWA low temps ranging from the lower 60s to lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1129 AM MDT Thu Jun 25 2020

Primary forecast concerns for the TAF period will be potential for
line of high based (high ceiling) thunderstorms sliding across the
area around 00Z. These storms will likely not have much of a
visibility or ceiling impact, but will be accompanied by strong
and erratic winds. Small threat for MVFR ceilings exists after
frontal passage around 12z for both locations, but confidence not
high enough to include in TAFS attm.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...MRC
AVIATION...JRM
Hazardous weather outlook, Jun 25, 2:38 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
238 PM MDT Thu Jun 25 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
238 PM MDT Thu Jun 25 2020 /338 PM CDT Thu Jun 25 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms developing over eastern Colorado will continue to
drift to the east through midnight, While widespread severe weather
is not expected, strong and erratic wind gusts up to 60 mph are
possible with stronger storms.

The combination of hot and dry weather along with thunderstorms with
little rainfall will create near critical fire weather conditions
this afternoon. While not a certainty, a fire due to lightning
strikes may occur.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Thunderstorms are expected to develop across eastern Colorado and
spread across the area on Friday night, mainly in the evening hours.
Severe thunderstorms are possible, with large hail and wind gusts in
excess of 60 mph the primary threat.

Critical to near fire weather conditions may occur for East Central
Colorado Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but if blowing dust or strong
winds are observed, please report to the National Weather Service.

JRM

In the hours before

Local storm report, Jun 25, 3:16 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
316 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     WILDFIRE         12 NW SAINT FRANCIS     39.89N 101.97W
06/25/2020                   CHEYENNE           KS   LAW ENFORCEMENT

            LIGNTNING INDUCED FIRE IN A PASTURE NEAR
            INTERSECTION OF COUNTY ROADS 5 AND W.

&&
Special weather statement, Jun 25, 3:31 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
431 PM CDT Thu Jun 25 2020

KSZ001-252145-
Cheyenne KS-
431 PM CDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 445 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Haigler, or 11 miles northwest of St. Francis, moving
east at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
St. Francis and Wheeler.

LAT...LON 4000 10171 3974 10171 3973 10205 4000 10205
TIME...MOT...LOC 2131Z 262DEG 12KT 3989 10196

024
Local storm report, Jun 25, 3:35 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND GST     10 ESE KIRK             39.57N 102.42W
06/25/2020  M60 MPH          YUMA               CO   STORM CHASER

&&
Special weather statement, Jun 25, 3:38 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
338 PM MDT Thu Jun 25 2020

COZ090-091-KSZ001-252200-
Kit Carson County CO-Yuma County CO-Cheyenne KS-
338 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO AND SOUTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN
KANSAS UNTIL 400 PM MDT/500 PM CDT/...

At 337 PM MDT/437 PM CDT/, trained weather spotters reported a strong
thunderstorm 4 miles west of Bonny Reservoir, moving northeast at 25
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Bonny Reservoir and Hale.

This includes Highway 385 between mile markers 202 and 216.

LAT...LON 3949 10254 3980 10214 3981 10182 3957 10200
      3957 10205 3950 10205
TIME...MOT...LOC 2137Z 243DEG 22KT 3961 10225

024
Special weather statement, Jun 25, 3:47 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
447 PM CDT Thu Jun 25 2020

KSZ001-252200-
Cheyenne KS-
447 PM CDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 500 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of St. Francis, moving southeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
St. Francis, Bird City and Wheeler.

LAT...LON 4000 10147 3972 10147 3973 10203 4000 10202
TIME...MOT...LOC 2147Z 312DEG 13KT 3982 10190

024
Special weather statement, Jun 25, 4:02 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
402 PM MDT Thu Jun 25 2020

COZ090-091-KSZ001-252215-
Kit Carson County CO-Yuma County CO-Cheyenne KS-
402 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO AND WESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS
UNTIL 415 PM MDT/515 PM CDT/...

At 401 PM MDT/501 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles southeast of
Haigler to St. Francis to 7 miles east of Bonny Reservoir to 15 miles
north of Burlington. Movement was east at 15 mph.

Pea size hail, wind gusts of 50 to 55 mph and significantly reduced
visibility due to blowing dust will be possible with these storms.

Locations impacted include...
St. Francis, Bonny Reservoir, Hale and Wheeler.

This includes Highway 385 between mile markers 203 and 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 10166 3978 10168 3958 10192 3957 10205
      3955 10205 3949 10231 3954 10257 3963 10230
      3980 10205 4000 10194
TIME...MOT...LOC 2201Z 275DEG 13KT 3988 10175 3977 10180 3958 10204
3953 10225

AW

The radar

The Goodland radar (KGLD), 58 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
June 25, 4:05 PM CST
Where
Cheyenne County, 8.56 mi NNE of St Francis
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.890, -101.760

Mesonet station reported a 61 mph wind gust at location.

Thunderstorm Wind, Cheyenne

When
June 25, 4:35 PM CST
Where
Cheyenne County, St Francis
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
39.770, -101.800

KSYF AWOS reported a 69 mph wind gust at location.

Hail, Rawlins

When
June 25, 5:30 PM CST
Where
Rawlins County, 0.82 mi NW of Herndon
Measured
1 in hail
Reported by
County Official
Coordinates
39.910, -100.789

Quarter size hail reported at location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901575, 901576, 901578.